Sir, Generalized pustular psoriasis (von Zumbusch type) is often induced by abrupt termination of systemic corticosteroid therapy, bacterial infections, pregnancy, oral contraceptives and drugs such as β‐blockers or antimalarials. It is characterized by groups of sterile pustules arising on erythematous skin with episodes of fever and subsequent waves of new pustules.1 Erythroderma, weight loss, muscle weakness, leucocytosis, hypocalcaemia and an increased erythrocyte sedimentation rate are associated with the disease.2 Besides elimination of provoking factors, first‐line treatment is with systemic retinoids, occasionally combined with photochemotherapy. However, without adequate treatment, death may occur in one‐third of cases. In 1996, a 76‐year‐old woman experienced a first manifestation of skin lesions which were histologically shown to be psoriasis vulgaris. The skin lesions responded to local treatment. Six years later, she developed a sudden eruption of severe generalized pustular psoriasis. This was treated with acitretin (up to 1 mg kg−1), with only partial response. Due to sudden agranulocytosis this therapy was terminated, resulting in immediate relapse. As subsequent therapy with methotrexate (up to 15 mg weekly) led to only insufficient control, ciclosporin (up to 3 mg kg−1) was added. Again, severe leucopenia occurred. Discontinuation of methotrexate resulted in granulocyte recovery, but ciclosporin alone was unable to suppress new eruptions and was stopped because of increased blood pressure. Dapsone 1 mg kg−1 also caused immediate agranulocytosis, accompanied by an impressive clearance of cutaneous symptoms. However, leucocyte recovery was paralleled by a drastic deterioration of skin conditions.
No takes yet. Share an insight, caveat, or question.
Schmick et al. (2004) studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context: